Hail, Schuyler
- When
- May 13, 5:00 PM CST to 5:05 PM CST
- Where
- Schuyler County, 3 mi SE of Brooklyn
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.199, -90.730
A slow-moving cold front interacting with a seasonably warm and moist airmass triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of May 13th. One of the strongest cells within the line dropped golf ball-sized hail near Brooklyn in Schuyler County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front interacting with a seasonably warm and moist airmass triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of May 13th. One of the strongest cells within the line dropped golf ball-sized hail near Brooklyn in Schuyler County. Other storms produced excessive rainfall rates that led to minor flash flooding across portions of Schuyler and Fulton Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 2:05 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 305 PM CDT Fri May 13 2022 .SYNOPSIS... Issued at 305 PM CDT Fri May 13 2022 A cold front will approach the area later today. Storms will develop ahead of the front later this afternoon into evening across west-central Illinois. A few of these storms could become strong to severe mainly west of I-55 with damaging winds, large hail, and heavy rainfall being the main threats. Temperatures will remain warm for the start of the weekend, but will gradually cool back to near normal values by early next week. && .SHORT TERM...(through tonight) ISSUED AT 305 PM CDT Fri May 13 2022 Another unseasonably warm day is ongoing out there with temperatures as of 3 PM sitting in the upper 80s to low 90s. After a little relief from very humid conditions the past few days, dewpoints are back on the rise this afternoon especially along and west of I-55. However, east of I-55 dewpoints remain much lower in the 50s. A cold front currently stretched from central Wisconsin southwestward into central Missouri will approach the area later this afternoon into evening. Full sunshine and a moist airmass over the Middle Mississippi River Valley has allowed SBCAPE to build upwards of 2-4k J/kg in southeast Missouri and western Illinois. We remain somewhat capped here locally early this afternoon, but mid- level cooling will help erode this here soon. High resolution guidance suggests most of the storm activity should enter west- central IL sometime between 5-7 PM, though some showers have developed in northwest IL. Weak shear should limit the longevity of storms, with more pulse-like, multicell convection expected. Damaging winds appear to be the main threat, though moderately steep lapse rates will support large hail as well. Heavy rainfall is also a concern with weak steering flow and PWATs between 1.5-1.75". Storm activity should wane closer to midnight as it moves toward the IL River Valley into a less favorable environment. Overnight lows will be mild with values in the 60s expected. && .LONG TERM...(Saturday through Friday) ISSUED AT 305 PM CDT Fri May 13 2022 Upper-level flow remains weak going into the weekend with a blocking pattern still in place. Scattered shower and thunderstorm activity will be possible east of I-55 on Saturday likely firing along any remnant outflow boundaries from this evenings convection. A subtle shortwave trough may come into play by late morning or early afternoon, helping aide storm development. Similar to today, instability will be plentiful with dewpoints in the 60s. However, wind shear will be weak leading to pulse convection. A few strong storms capable of damaging winds, large hail, and heavy rainfall will be the main threats. An upper trough working into southern Canada will finally work to break down the blocking pattern going into Sunday. A bit of energy associated with the trough will roll through the lower Midwest on Sunday, sending a stronger cold front through the area. Another round of strong to severe storms appears possible east of the IL River by the afternoon and evening hours. A slight risk remains in place for this period. Cooler and drier conditions set up for the start of the new week with northwest flow aloft. Occasional chances for showers and storms look to return midweek onward as flow aloft becomes more zonal. Temperatures will gradually warm by the middle to end of next week, with the CPC's 6-10 day outlook showing a 40-60% chance of warmer than normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1215 PM CDT Fri May 13 2022 Scattered storms become more likely west of I-55 this evening as a cold front approaches the region. Introduced TEMPO groups at PIA and SPI to account for thunderstorms, with less certainty in storm activity further east. Some of the storms west of the IL River could be strong to severe with damaging winds and hail being the main hazards. Winds around 10 kts or less will persist through today before becoming light and variable overnight. Winds flip around to the northwest by tomorrow, but will still remain light. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NMB SHORT TERM...NMB LONG TERM...NMB AVIATION...NMB
Hazardous Weather Outlook National Weather Service Lincoln IL 319 PM CDT Fri May 13 2022 ILZ027>031-036>038-040>043-047>053-142030- Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 319 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Thunderstorms are expected to develop near the Mississippi River late this afternoon, then move east. Some of the storms may be strong to locally severe, especially west of the Illinois River, with damaging winds and large hail being the primary hazards. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Scattered thunderstorms are expected on Saturday, mainly near and east of I-55, and again Sunday afternoon and evening. The best chances for any strong storms will be on Sunday, in areas near and south of I-72. Minor flooding on the Illinois River from Havana to Beardstown will continue for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 5 pm and 9 pm. ILZ044>046-054>057-061-142030- Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion- 319 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected to move into the area after midnight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Scattered thunderstorms are expected on Saturday, and again Sunday afternoon and evening. Some of the storms may be on the strong side. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-142030- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 319 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected to move into the area after midnight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Scattered thunderstorms are expected on Saturday, and again Sunday afternoon and evening. Severe thunderstorms will be possible on Sunday. Lingering flooding on the Wabash River is expected to subside on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. NMB
The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Gallett Creek spilled out of its banks and flooded a few low-lying rural roads across far northwestern Fulton County just north of the town of Avon.
Water was flowing across the road at Illinois Route 101 and White Frame Road just west of Littleton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030464, 1030462, 1030463.